Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 290, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 13, 2006, 3:29 PM CDT for Jasper County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2006, 3:29 PM CDT (20:29 UTC)
- Expired
- Aug 13, 2006, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:15 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 13, 3:15 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN AUG 13 2006 .SHORT TERM /REST OF TODAY/... UPDATED ZONES AND GRIDS FOR SEVERE THUNDERSTORM WATCH /718/. && .PREV DISCUSSION... (ISSUED 156 PM CDT SUN AUG 13 2006) SHORT TERM /TONIGHT THROUGH TUESDAY/... REGIONAL RADAR CURRENTLY DEPICTING AREA OF SHRA/TSRA ALONG A KRST-KFOD-KLNK LINE...WHICH IS WELL-ALIGNED WITH SW-NE MOISTURE PLUME EVIDENT IN THE WATER VAPOR IMAGERY. WV LOOP ALSO SHOWING ADVANCING S/W TROUGH MOVING EWD ACROSS THE DAKOTAS SPREADING SUFFICIENT LARGE SCALE ASCENT ACROSS MUCH OF THE UPPER MISSISSIPPI VLY. MID AND HIGH LVL CLOUD DEBRIS HAS LIMITED OVERALL INSTABILITY TO SOME DEGREE EARLY THIS AFT...HOWEVER APPEARS BEST SVR THREAT WILL BE ALONG THE LEADING EDGE OF THE CONVECTION ACROSS THE CENTRAL/SCENT CWA WHERE TEMPERATURES HAVE REACHED THE LOW-MID 80S WITH DEWPOINTS REACHING THE LOW 70S DESPITE BKN-OVC SKIES. LATEST RUC SEEMS TO HAVE A FAIRLY DECENT HANDLE ON THE EVOLUTION OF THE CONVECTION AS IT DEVELOPS 1500-2000 J/KG MLCAPES ACROSS THE AFOREMENTIONED AREA FM THIS AFT INTO TNT. LACK OF DRY AIR INTRUSION/ENTRAINMENT INTO THE MID LVLS WILL LIMIT THE OVERALL THREAT OF DAMAGING WINDS ALTHOUGH STILL POSSIBLE WITH 1000+ J/KG DCAPE. HAIL NOT LIKELY GIVEN RATHER HIGH FZ LVLS. LOCALLY HEAVY RAINFALL SEEMS LIKELY GIVEN SREF PWATS /2-3STD/ ABOVE NORMAL AND STRONG LLVL MOISTURE CONVERGENCE/TRANSPORT ALONG THE COLD FRONT. IN ADDITION...FAVORABLE RT ENTRANCE DYNAMICS OF AN /120+KT/ ULJ WILL ALSO BE IN PLACE FM THIS EVE INTO TONIGHT WITH MAIN FOCUS ACROSS THE FAR SOUTH. THUS...SLGHT RISK FOR EXCESSIVE RAINFALL POTENTIAL WITH ISOLD 1.50-2.00 RAINFALL TOTALS NOT OUT OF THE QUESTION ALTHOUGH OVERALL STORM MOVEMENT SHOULD BE PROGRESSIVE. LLVL CAA IN THE WAKE OF THE FROPA WILL ESSENTIALLY KEEP TRAINING OF CELLS TO A SHORT DURATION. HAVE USED A MET/MAV BLEND FOR LOWS TNT AND GRADUALLY TAPER PCPN OUT OF THE CWA BY 12Z MON. THE COLD FRONT WILL REACH THE GREAT LAKES/MID MISSISSIPPI VLY BY MID-DAY MONDAY WITH SFC HI PRES DROPPING ESEWD FM THE NORTHERN PLAINS. THE COOL HIGH PRES SYS WILL PROVIDE DRY CONDITIONS THRU TUESDAY WITH SEASONABLY WARM DAYS AND RELATIVELY COOL NIGHTS. HAVE MIXED DOWN NAM 850 T FOR HIGHS TOMORROW WHICH WILL YIELD UPR 70S-LOW 80S FOR HIGHS. SREF PWATS /1-2STD/ BELOW NORMAL COMBINED WITH CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR IDEAL RADIATIONAL COOLING ON MONDAY NIGHT WITH NISH VLY LOCATIONS AS WELL AS THE /KALO/KMIW/KAMW/ CORRIDOR TO SEE LOW/MID 50S WITH /KMCW/KEST/ DIPPING TO AROUND 50. HAVE GONE AOB MET/MAV IN THIS TIME FRAME. OVERALL...PLEASANT AND COMFORTABLE CONDITIONS WITH LOW HUMIDITY WILL BE COMMON INTO MID WEEK. LONG TERM /WEDNESDAY THROUGH SUNDAY/... NO SIG CHANGES IN THE XTNDD GIVEN PENDING SVR WX THREAT THIS AFT. AFOREMENTIONED SFC HIGH WILL SLIDE EWD INTO THE LWR GREAT LAKES BY WEDNESDAY WITH WAA/RETURN FLOW REGIME COMMENCING ACROSS THE CENTRAL PLAINS/MID MO VLY. FIRST SHOT AT PCPN APPEARS TO BE WED EVE/NGHT ACROSS THE FAR W AS SURGE OF 850-700MB THETA-E ADV MOVES NNEWD ACROSS THE MID MO VLY. LEE SFC TROUGH DEVELOPS ACROSS THE HIGH PLAINS BY THURS AS NRN STREAM UPR RIDGING TRANSLATES EWD INTO THE UPR GRT LAKES. MED RANGE MODEL SOLNS BEGIN TO DIVERGE BY THIS TIME AS THE ECMWF MORE AGGRESSIVE WITH ADVANCING FRONTAL SYSTEM THAN THE GFS. 13/00Z MREF AND NCEP ENSEMBLE MEAN SEEM TO BE A GOOD COMPROMISE IN THE OUTER PDS GIVEN OVERALL UNCERTAINTY WITH RESPECT TO THE UPPER LEVEL PATTERN WHICH FEATURES SEVERAL NRN STREAM DISTURBANCES TRANSLATING EWD ON THE SRN EDGE OF THE WESTERLIES. AVIATION... OCNL MVFR VIS/CIGS IS TSRA THIS AFT/EVE AS COLD FRONT TRANSLATES ESEWD ACROSS THE STATE. IMPROVEMENT IS EXPECTED BY LATE IN THE PD AS HI PRES MOVES SEWD FROM THE NORTHERN PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY. SSE SFC WNDS BCMG NWERLY IN THE WAKE OF FROPA. HYDROLOGY... LOCALLY HEAVY RAINFALL /RATES/ MAY CAUSES SOME MINOR FLOODING /URBAN-POOR DRAINAGE AREAS/ PROBLEMS FM THIS AFT INTO TONIGHT AS CONVECTION CONTINUES TO MOVE EWD ALONG ADVANCING COLD FRONT. HOWEVER...STORM MOTION WILL BE RATHER PROGRESSIVE WHICH SHOULD LIMIT ANY WIDESPREAD +RA. IN ADDITION...SLIGHT RISK OF EXCEEDING FFG ACROSS PTNS OF FAR SOUTHERN IA CWA PER HPC. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 718 ALONG AND EAST OF A GREENFIELD...STORY CITY TO PARKERSBURG LINE. && .SHORT TERM...STEINBUGL
Hazardous weather outlook, Aug 13, 1:15 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 115 PM CDT SUN AUG 13 2006 IAZ004>007-015>017-023>025-033>035-044-045-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 115 PM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY NORTHWEST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE REDEVELOPING INTO EARLY EVENING...BEFORE MOVING OFF TO THE EAST. EXPECT BRIEF DOWNPOURS AND OCCASIONAL LIGHTNING...BUT MOST OF THE THREAT FOR SEVERE WEATHER OR HEAVY RAIN SHOULD BE OFF TO THE SOUTHEAST OF CARROLL...FORT DODGE AND MASON CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NOT LIKELY TO BE NEEDED. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-141100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 115 PM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY SOUTHEAST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT ONGOING THUNDERSTORMS SHOULD BEGIN TO RE-INTENSIFY LATER THIS AFTERNOON FROM SOUTHWEST IOWA INTO CENTRAL IOWA AND THE IOWA FALLS AND WATERLOO AREAS. THE MAIN THREAT FROM THESE STORMS SHOULD BE HEAVY RAINFALL...BUT THERE IS ALSO A SLIGHT RISK FOR DAMAGING THUNDERSTORM WINDS WITH A FEW OF THE STRONGER STORMS. ISOLATED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE...WHICH COULD CAUSE URBAN FLOODING. THE THUNDERSTORMS SHOULD GRADUALLY MOVE OFF TO THE SOUTHEAST...EXITING SOUTHERN AND SOUTHEAST IOWA BETWEEN 9 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS LIKELY OVER PORTIONS OF CENTRAL AND SOUTHERN IOWA BETWEEN 4 PM AND 9 PM. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 38 min |
| Aug 13, 4:49 PM CDT | Flash Flood Warning | DMX | Clarke | 4 hr |
| Aug 13, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 57 min |
| Aug 13, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.